A rare case of hydroxychloroquine-induced hyperpigmentation has been reported in a 32-year-old woman with systemic lupus erythematosus (SLE) in Cameroon. The patient, who has a dark skin phenotype, was diagnosed with SLE according to the ACR/EULAR 2019 classification criteria. She developed hyperpigmentation on her face and scalp after taking hydroxychloroquine (HCQ) for 14 months at a dose of 400 mg/day.
Hydroxychloroquine is a commonly used medication for treating SLE due to its anti-inflammatory and immunomodulatory properties. However, it can cause dyschromia, a source of aesthetic concern and anxiety for patients. The hyperpigmentation in this case presented as confluent brown-gray macules forming patches on the face and scalp.
This iatrogenic complication is rarely reported in dark-skinned phenotypes, making this case noteworthy. The patient's condition highlights the importance of considering this possibility in dark-skinned patients on long-term HCQ treatment. Physicians should be aware of this potential side effect and monitor patients accordingly.
According to various studies, hydroxychloroquine-induced hyperpigmentation is a known but rare side effect of the medication. A case-control study published in JAMA Dermatology found that hydroxychloroquine-induced pigmentation occurred in patients with SLE. Another study published in Front Immunology reported a case of hydroxychloroquine-induced hyperpigmentation of the skin and bull's-eye maculopathy in rheumatic patients.
The exact mechanism of hydroxychloroquine-induced hyperpigmentation is not fully understood. However, it is believed to be related to the drug's ability to bind to melanin and cause an inflammatory response. The condition can be reversible if the medication is discontinued, but it may persist in some cases.
This case report emphasizes the need for clinicians to be aware of the potential side effects of hydroxychloroquine, including hyperpigmentation, particularly in dark-skinned patients. Early recognition and discontinuation of the medication can help prevent long-term skin discoloration.
The authors of the case report, Savane Moussa and colleagues, published their findings in the journal Health Sciences and Diseases. The article highlights the importance of monitoring patients on long-term HCQ treatment for potential side effects, including hyperpigmentation.
Key points
- Hydroxychloroquine-induced hyperpigmentation is a rare but potential side effect of the medication, particularly in dark-skinned patients.
- The condition can be reversible if the medication is discontinued, but it may persist in some cases.
- Clinicians should be aware of this potential side effect and monitor patients on long-term HCQ treatment accordingly.